A 22-year old woman found dead at a home in Wellesley Township last week likely died from a fentanyl overdose, police say.
Waterloo Regional Police found bright green-coloured fentanyl at the home in the area of Nafziger and Gerber roads. They were called to the scene about 6 a.m. on December 14.
“The deceased was located within a residence with vital signs absent,” said police spokesperson Cst. André Johnson. “The deceased was located by someone known to her.
“There is no information to suggest that the suspected overdose was intentional,” he said.
Later that same morning, police attended another suspected fentanyl overdose in Kitchener.
A year ago, the Waterloo Regional Police Service released an alert message about the increase in coloured fentanyl in the region.
“There are reports of several variations of coloured fentanyl causing an increased risk of overdose in Waterloo Region. These batches are dangerous and may be stronger and/or contain substances that cause unexpected adverse reactions,” the release said.
The release went on to say coloured fentanyl was found in green, blue, red, purple and multi-coloured batches.
Fentanyl is included in the opioid class of drugs. According to police, fentanyl is a synthetic opioid that is 100 times stronger than morphine. Fentanyl has been found mixed with other drugs including cocaine, heroin and methamphetamine. It’s also found in fake pills meant to resemble OxyContin, Xanax and Percocet. An amount even as small as a grain of sand can be lethal.
In November this year alone, police and paramedic services responded to 88 opioid overdose incidents in the region. Six of them were fatal.
As of December 1, police and paramedics had responded to 1,232 opioid overdose incidents, including 71 fatal overdoses. Two of those fatal overdoses were in Woolwich Township and one in Wilmot Township.
Police are telling people that if they use drugs, to carry naloxone with them and know how to use it, never use alone, not to use at the exact same time as the people they are with, not to mix substances, and to use at the Consumption and Treatment Services site at 150 Duke St. W., Kitchener. According to the alert release, “Anyone who is involved in a drug poisoning including the person needing help and anyone at the scene is protected from simple possession charges if you call 911 by the Good Samaritan Drug Overdose Act.”
Naloxone kits are available for free along with other harm reduction supplies in Kitchener, Waterloo and Cambridge. To find out where, visit regionofwaterloo.ca/harmreduction.
Police advise that if you suspect someone is having an overdose, call 911. Administer naloxone if you suspect it is an opioid overdose. Perform rescue breathing or chest compressions. Do not give any other substances because this could make the situation worse. If there are no improvements, continue to give naloxone every two to three minutes until paramedics arrive.
Police are asking anyone with information about the recent suspected fentanyl overdoses in Kitchener or Wellesley to contact them at 519 570 9777 or Crime Stoppers at 1-800-222-8477. Anonymous tips can be left at www.waterloocrimestoppers.com.